Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 309, NWS Fort Worth, TX

October 20, 2016Cooke County, Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 20, 2016, 1:07 AM CDT for Cooke County, Denton County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2016, 1:07 AM CDT (06:07 UTC)
Expired
Oct 20, 2016, 1:34 AM CDT
In force
27 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cooke County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 105 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS54 KFWD 200607
SVRFWD
TXC097-121-200700-
/O.NEW.KFWD.SV.W.0309.161020T0607Z-161020T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
107 AM CDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DENTON COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHEASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 200 AM CDT

* AT 106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINDSAY...OR
  9 MILES SOUTHWEST OF GAINESVILLE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LINDSAY AROUND 110 AM CDT. 
  LAKE KIOWA AROUND 135 AM CDT. 
  RAY ROBERTS PARK JOHNSON BRANCH AROUND 145 AM CDT. 
  RAY ROBERTS PARK ISLE DU BOIS AROUND 150 AM CDT. 
  PILOT POINT AROUND 155 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE VALLEY
VIEW.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 478 AND 498.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3364 9694 3330 9695 3340 9738 3342 9738
      3366 9732
TIME...MOT...LOC 0606Z 288DEG 22KT 3356 9728 

HAIL...1.00IN
WIND...60MPH
 
$$

STALLEY
1 follow-up statement
805 
WWUS54 KFWD 200634
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
134 AM CDT THU OCT 20 2016

TXC097-121-200643-
/O.CAN.KFWD.SV.W.0309.000000T0000Z-161020T0700Z/
DENTON TX-COOKE TX-
134 AM CDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DENTON AND
SOUTHEASTERN COOKE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3364 9694 3330 9695 3340 9738 3342 9738
      3366 9732
TIME...MOT...LOC 0631Z 288DEG 22KT 3351 9709 

$$

STALLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 12:28 AM CDT, 39 minutes earlier.

Area forecast discussion, Oct 20, 12:28 AM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1228 AM CDT Thu Oct 20 2016

.AVIATION...
06 UTC TAF Cycle

Concerns---Main concern continues to be timing of convection and
FROPA. Otherwise, VFR should prevail with breezy north winds.

For the Metroplex TAF sites---Convection continues to move towards
the east and southeast from near DYX to 0F2. There is a relative
minimum in convection near RPH at this time. In general,
convection has not been nearly as impressive as initially thought
and I've spent the last hour or so contemplating whether or not to
remove TS all together. The HRRR has done a pretty fair job with
the overall placement of convection this evening and a majority of
the convective forecast relies on this solution. The current
Metroplex TAFs reflect a wind shift to the northwest associated
with the leading edge outflow/cold front to the northwest per
upstream observations. This boundary should reach Metroplex TAF
sites around 07 UTC. Convection atop the shallow frontal slope has
struggled some, but a re-invigoration of activity is expected and
as a result, I'll continue to TEMPO TS from 08 to 11 UTC.

North winds will increase in the wake of the front/convection due
to good surface pressure rises. The strong north winds should
result in good dry/cold air advection and this is expected to
limit the potential for MVFR post-frontal stratus. Moreover,
upstream observations across OK/TX panhandle reveal VFR ceilings
(outside of convection) and this further supports a mainly VFR
TAF. Clearing, heating at the surface and good cold air advection
aloft should steepen low level lapse rates. This will foster good
momentum transfer resulting in gusty north winds with gusts to
near 25 knots. Skies should clear through the day and winds will
subside towards sunset Thursday.

For the Waco TAF site---VFR will prevail with a threat for
convection early Thursday morning. Hi-res guidance suggests that
the threat for convection impacting the terminal directly may be a
little lower than previously thought. As a result, I'll carry VCTS
as opposed to TEMPO TS this morning. Breezy north winds, but VFR
is expected in the wake of the front.

24-Bain

&&

.UPDATE...
The cold front is quickly surging through southern Oklahoma and
Northwest Texas and is expected to reach our far northwestern
counties before 11 pm. The front is currently undercutting storms
around the Vernon and Frederick area that were strong and even
reached severe limits for a short time. The environment ahead of
the storms is still unstable and capable of supporting strong
storms. The window for strong storms is closing but still a
possibility in our northwest counties through at least midnight.
Overnight, a strong storm or two cannot be ruled out completely
but with the steady forward progress of the front quickly
undercutting any development along the leading edge and the best
upper level lift moving east with the upper level trough, the
potential for stronger storms is not as high.

No significant changes were needed for the overnight period but
adjusted hourly trends and especially dewpoints based on latest
observations and new guidance. Breezy and noticeably cooler air
will arrive with the front but noticeably drier air will lag a
few hours. New guidance suggests some of the best rain may now be
across the northeastern half of the region, closer to the track of
the upper level trough, and made some adjustments to the PoP
trends as a result.

JLDunn

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT Wed Oct 19 2016/
Only a few more hours to go before temperatures begin to feel like
they are supposed to for this time of year. The cold front is
currently located across Kansas, northwest Oklahoma, and The Texas
Panhandle. 2 PM temperature readings were in the mid to upper 80s
in North and Central Texas, dropped to the low 80s near Childress,
and were already in the 60s in Amarillo and Dalhart. With the cold
front moving into the area tonight, the 90s will go away for a
while at least.

Over the next seven days, the cold front and associated rain
chances are the main forecast challenge. The front is expected to
move into the the northwestern portion of our area after 10 PM,
and slowly move northwest to southeast through the night. Rain
chances will rise to around 70 to 80 percent for some areas, with
much of this occurring in a one to three hour period as the front
moves through. The gridded forecast database will show the hourly
progression of the chances for rain and wind shift as the system
moves across North and Central Texas. There will be a brief
window just before midnight, where a severe thunderstorm is
possible, especially along the Red River.

After the front moves through overnight and Thursday morning, we
will be left with seasonable temperatures, with highs returning to the
70s and morning lows in the 40s and 50s by early Friday. Rain is
not anticipated through this weekend and temperatures will
moderate back into the upper 70s to near 80. By late next week,
the synoptic scale models beginning to come into better agreement
in brining rain chances back to North and Central Texas by the end
of next week and next weekend.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  73  52  77  57 /   0   0   0   0   0
Waco                50  76  47  79  54 /   0   0   0   0   0
Paris               49  72  48  75  52 /   0   0   0   0   0
Denton              47  72  48  76  53 /   0   0   0   0   0
McKinney            49  71  48  75  53 /   0   0   0   0   0
Dallas              53  73  53  77  57 /   0   0   0   0   0
Terrell             51  73  49  76  54 /   0   0   0   0   0
Corsicana           52  75  50  77  54 /   0   0   0   0   0
Temple              51  76  48  78  54 /   0   0   0   0   0
Mineral Wells       47  73  47  78  53 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/82
Hazardous weather outlook, Oct 19, 3:25 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT WED OCT 19 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
325 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH TEXAS
TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STORMS
COULD BE STRONG WITH GUSTY WINDS AND HAIL. OTHERWISE...FREQUENT
LIGHTNING WILL BE THE MAIN THREAT. GUSTY NORTH WINDS AND COOLER
TEMPERATURES WILL IMMEDIATELY FOLLOW THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANY LINGERING THUNDERSTORMS ALONG THE COLD FRONT WILL COME TO AN
END THURSDAY MORNING. LIGHTNING WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Oct 20, 12:27 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 AM CDT THU OCT 20 2016

TXZ091-092-200600-
MONTAGUE TX-COOKE TX-
1227 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTAGUE AND COOKE
COUNTIES UNTIL 100 AM CDT...

AT 1227 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORESTBURG...OR 17 MILES SOUTHEAST OF NOCONA...MOVING EAST AT
35 MPH.

WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...MUENSTER...ST. JO...LINDSAY...CALLISBURG...
FORESTBURG...LAKE KIOWA...RAY ROBERTS PARK JOHNSON BRANCH AND VALLEY
VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3395 9694 3342 9695 3344 9757 3391 9754
      3391 9748 3383 9746 3382 9738 3388 9733
      3386 9733 3386 9726 3392 9721 3386 9717
      3376 9719 3372 9711 3382 9705 3385 9709
      3384 9703 3395 9700
TIME...MOT...LOC 0527Z 264DEG 31KT 3359 9753

58
Special weather statement, Oct 20, 1:00 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
100 AM CDT THU OCT 20 2016

TXZ092-093-103-200700-
GRAYSON TX-COOKE TX-DENTON TX-
100 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYSON...NORTHERN
DENTON AND SOUTHERN COOKE COUNTIES UNTIL 200 AM CDT...

AT 100 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MUENSTER...OR 10 MILES WEST OF GAINESVILLE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...SANGER...WHITESBORO...PILOT POINT...AUBREY...
KRUGERVILLE...COLLINSVILLE...LINDSAY...CALLISBURG...LAKE KIOWA...RAY
ROBERTS PARK JOHNSON BRANCH...RAY ROBERTS PARK ISLE DU BOIS...
TIOGA...VALLEY VIEW AND SADLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3376 9683 3325 9684 3338 9738 3343 9739
      3373 9735 3372 9711 3373 9709 3376 9708
TIME...MOT...LOC 0600Z 288DEG 22KT 3361 9734

STALLEY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 12:27 AM CDTSpecial Weather StatementFWDCooke33 min
Oct 20, 1:00 AM CDTSpecial Weather StatementFWDCooke60 min
Oct 20, 3:27 AM CDTSpecial Weather StatementFWDTarrant48 min
Oct 20, 4:06 AM CDTSpecial Weather StatementFWDDallas39 min
Oct 20, 4:44 AM CDTSpecial Weather StatementFWDCollin46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.